Alert archive / Michigan / High Wind Watches in 2005
High Wind Watch 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this high wind watch at Nov 8, 2005, 3:54 PM EST for 6 counties in Michigan. It took effect at Nov 9, 2005, 11:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2005, 3:54 PM EST (20:54 UTC)
- In effect from
- Nov 9, 2005, 11:00 AM EST
- Expired
- Nov 9, 2005, 11:07 PM EST
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind watch went out at Nov 8, 3:36 AM EST, 12 hours 18 minutes earlier.
Area forecast discussion, Nov 8, 3:36 AM EST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 336 AM EST TUE NOV 8 2005 SKIES ARE PARTLY CLOUDY ACROSS THE CWA. AREAS OF FOG HAVE FORMED OVER THE NORTHERN CWA WHERE TEMPS HAVE FALLEN INTO THE MID 30S OVER AREAS THAT HAVE RECEIVED A LOT OF RAIN RECENTLY. SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE GREAT LAKES. WATER VAPOR IMAGERY SHOWED A DEVELOPING STORM SYSTEM OVER THE NORTHERN ROCKIES WITH REGIONAL RADARS SHOWING AN EXPANDING SNOW FIELD OVER NORTHERN MONTANA. FORECAST CONCERNS DEAL WITH SEVERE WEATHER CHANCES TONIGHT AND EARLY WEDNESDAY AS THE STORM MOVES THROUGH THE WESTERN GREAT LAKES AND THEN THE HIGH WIND POTENTIAL BEHIND THE SYSTEM WEDNESDAY AFTERNOON. CLOUDS WILL BE ON THE INCREASE TODAY AS THE UPPER WAVE DEEPENS OVER THE NORTHERN PLAINS AND MOVES TOWARD THE LAKES. THE SHORT RANGE MODELS ARE IN PRETTY GOOD AGREEMENT TONIGHT AND ARE A BIT QUICKER WITH MOVING THE SYSTEM INTO AND OUT OF THE REGION. AS THE LOW EMERGES IN THE PLAINS TODAY THE WARM FRONT EXTENDING SOUTHEAST FROM THE LOW INTO THE UPPER OHIO VALLEY WILL SHARPEN AND BEGIN TO MOVE NORTHEAST. PCPN SHOULD REMAIN JUST SOUTHWEST OF THE CWA TODAY. HAVE OPTED TO GO DRY IN THE SOUTH TODAY. FOR TONIGHT...SOME IMPRESSIVE DYNAMICS ARE COMING TOGETHER. AS THE WARM FRONT STRENGTHENS AND THE LOW OVER NORTHERN MINNESOTA OCCLUDES...THE TRIPLE POINT OVER WISCONSIN WILL BEING TO MOVE EAST TOWARD LOWER MICHIGAN. 0-3KM HELICITY IS STILL PROGD NEAR 500 M2/S2 WITH 80 PERCENT OF THAT IN THE 0-1KM RANGE. THAT/S IMPRESSIVE. SO IS THE 60KTS OF 0-3KM BULK SHEAR. ADD TO THAT MIX THE LEFT EXIT REGION OF THE 130KT UPPER JET...1500 J/KG CAPE AND A 90 KT 500 MB JET...AND WE HAVE THE INGREDIENTS FOR SOME SEVERE WEATHER. A MAJOR DRAWBACK HOWEVER IS THE SOUNDING THAT SHOWS A STRONG INVERSION OVER THE CWA OVERNIGHT. THAT COULD SEVERLY...NO PUN...MINIMIZE THE WIND THREAT OVER THE CWA. THAT WOULD LEAVE LARGE HAIL AS THE MAIN THREAT. IF SOME OF THE WINDS CAN...HOWEVER...REACH THE GROUND...THEY COULD DO SOME DAMAGE. WITH THE WARM FRONT NEARBY AND THE LARGE DEGREE OF HELICITY IN PLACE...TORNADOES COULD BE A PLAYER TOO. THE WINDOW OF OPPORTUNITY LOOKS TO BE BETWEEN 06Z AND 14Z WEDNESDAY. THE COLD FRONT WILL BLAST THROUGH THE CWA BY 18Z OR SO AND COLD AIR ADVECTION WILL QUICKLY COMMENCE. WE/LL BE LOOKING AT STRONG WINDS. WOULDN/T BE SURPRISED TO SEE A WIND ADVISORY ON LAND WEDNESDAY AFTERNOON AND GALES IN THE NEARSHORE...BUT I DON/T THINK THE WINDS WILL BE STRONG ENOUGH FOR A WARNING. NAM/GFS BUFKIT SHOWS A FAIRLY DEEP MIXED LATER TAPPING INTO 35-40 KT WINDS DURING THE AFTERNOON. A STRONG THERMAL PACKING MEANS THAT WE/LL HAVE 850 MB TEMPS NEAR -2C BY 00Z THURSDAY WITH TEMPS FALLING TO -6C BY MIDNIGHT WEDNESDAY NIGHT. THOSE AIR TEMPS WILL PRODUCE LAKE DELTA T/S NEAR 20C. WE/LL HAVE LAKE EFFECT RAIN SHOWERS MIXING WITH AND THEN CHANGING TO SNOW SHOWERS AFTER MIDNIGHT. BY THURSDAY MORNING THE PCPN SHOULD BE MAINLY SHSN. WE/LL END THE PCPN BY NOON OR SO AS THE UPPER LOW MOVES EAST AND WARMER AIR QUICKLY BEINGS TO MOVE BACK INTO THE REGION. .LONG TERM... MEDIUM RANGE PROGS ARE STILL PAINTING THE SAME PICTURE FOR THE END OF THE WEEK AND UPCOMING WEEKEND. WARM ADVECTION GETS UNDERWAY ON THURSDAY NIGHT WHICH SHOULD SCOUR OUT ANY OF THE REMAINING LOW CLOUDINESS. FRIDAY LOOKS LIKE A BREEZY AND MILD DAY WITH TIGHTENING GRADIENT ON THE BACK SIDE OF THE DEPARTING SURFACE RIDGE. THE RETURN FLOW LOOKS QUITE DRY AND WILL SHOOT FOR MOSTLY SUNNY CONDITIONS. OVER THE WEEKEND WELL BE WATCHING A WAVE EJECTING FROM THE SW U.S. WHICH EVENTUALLY HELPS SEND A COLD FRONT THROUGH ON SUNDAY. DEPENDING ON THE STRENGTH/TRACK OF THIS SRN STREAM TROUGH...WE COULD EASILY SEE YET ANOTHER STRONG SURFACE CYCLONE PASSING WEST OF THE STATE WITH MORE CONVECTIVE ACTIVITY. THIS SYSTEM IS EXPECTED TO BE OUT OF THE PICTURE BY MONDAY...WITH A SURFACE RIDGE AND DRY WEATHER RETURNING TO THE AREA. .GRR WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVISORY UNTIL 9 AM FOR THE NORTHERN HALF OF THE CWA. && 93 MEADE
Hazardous weather outlook, Nov 8, 11:55 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EST TUE NOV 8 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-090945- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1155 AM EST TUE NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS A STRONG WARM FRONT APPROACHES FROM THE SOUTHWEST... AND SOME OF THE STORMS COULD BE SEVERE AFTER MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL ALTHOUGH DAMAGING WIND GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM MOVEMENT WILL BE EAST AT 40 MPH. WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET NORTH OF GRAND HAVEN LATE TONIGHT AS WINDS TURN TO THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY MORNING...WHICH WILL END THE THUNDERSTORM THREAT BY NOON. WIND GUSTS IN EXCESS OF 50 MPH FROM THE WEST ARE LIKELY ON WEDNESDAY AFTERNOON AND NIGHT BEHIND THE FRONT. THIS MAY RESULT IN SOME POWER OUTAGES. WAVES ON LAKE MICHIGAN WILL BUILD TO 10 TO 14 FEET WHICH WILL POSE A THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON AREA PIERS. GALE WARNINGS HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF LAKE MICHIGAN. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATE WEDNESDAY NIGHT AND LINGER INTO THURSDAY MORNING...ALTHOUGH NO SNOW ACCUMULATIONS ARE EXPECTED AT THIS TIME. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY WEDNESDAY MORNING. MEADE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 2:36 AM EST | Dense Fog Advisory | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 7 hr |
| Nov 8, 3:54 PM EST | Wind Advisory | GRR | Barry, Calhoun, Clare, Clinton, Eaton, Gratiot and 11 more | 31 hr |
Nearby
High Wind Watches in Michigan, 2005Every high wind watch in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.